Texas, 2020Damaging Winds in Texas, July 5, 2020
July 5, 2020 · NWS LUB · 2 events in 1 county or zone
On the afternoon of the fifth, scattered thunderstorms developed in eastern New Mexico ahead of an upper level shear axis. These storms became outflow dominant by the time they reached West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the fifth, scattered thunderstorms developed in eastern New Mexico ahead of an upper level shear axis. These storms became outflow dominant by the time they reached West Texas. A cluster of thunderstorms was able to produce a couple of severe wind gusts in Lubbock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 5, 5:12 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 5, 5:12 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
612 PM CDT Sun Jul 5 2020
.AVIATION...
Late evening and overnight thunderstorm complexes continue to
look possible over or near the TAF sites. Timing of storm
development remains slightly uncertain, but the general timing
looks after 03Z. Storms overnight will have areas of very heavy
rainfall, gusty outflow winds, and ceilings briefly lowering to a
little above MVFR levels. VFR conditions expected to return by
daybreak Monday.
&&
.PREV DISCUSSION... /issued 218 PM CDT Sun Jul 5 2020/
SHORT TERM...
A stormy night looks possible for much of the area tonight. A very
moist and moderately unstable environment was in place this
afternoon just downstream of a well-defined mid level shear axis
from the Colorado-New Mexico-Oklahoma boundary south-southeast into
the Texas South Plains and Rolling Plains. This shear zone is
projected to move south-southeast through the Texas Panhandle
tonight into the South Plains on Monday and will provide increasing
support for storm chances. Surface conditions are more complex, with
this mornings showers having sent a resurged outflow to the west,
where highest convergence now exists from the southwestern South
Plains into the northern Permian Basin. Thunderstorms may be most
likely to form in this area initially late this afternoon, and drift
southeast out of our area by early evening.
But a growing cumulus cloud field through the western Panhandle and
far northeast New Mexico will provide focus for one or more clusters
of thunderstorms by late afternoon into early evening, from
northeast New Mexico and the western Texas Panhandle into the
central Panhandle. These storms will likely grow upscale into one or
more complexes and move south-southeast into the Texas South Plains
and possibly Rolling Plains during the evening or very early Monday
morning. These systems may eventually converge and grow further
while passing through central areas shortly after midnight resulting
in a large cluster or convective complex. Strong winds will be a
threat through the evening, then as the convective systems mature
will likely lead to a heavy rain threat with isolated strong or high
winds possible late tonight. We considered a Flood Watch or Flash
Flood Watch for tonight, given the rich moisture and fairly
widespread rain chances. But projected storm motion appears fast
enough to limit rainfall accumulations. Isolated flooding, however,
will be a threat overnight as rainfall intensity could be quite high
in a few spots. We have increased rain chances and coverage into the
likely category for much of the area, especially later tonight, and
continued the mention for heavy rain.
Monday will be notably cooler on the back side of the overnight
convective systems, and temperatures will take much of the day to
recover back into the mid or upper 80s. Still, the upper shear axis
will be passing over along with considerable moisture and weak
instability, and still capable of a chance for thunderstorms.
RMcQueen
LONG TERM...
The previous forecast assessments for the extended term remain on
track, with minimal changes necessitated. Isolated showers and
thunderstorms are expected to linger across the southeastern Rolling
Plains during the overnight hours Tuesday, as the stalled front
dissipates and remnants of a weak vorticity lobe exits the
region. The well advertised mid- and upper-level ridge axes will
progress eastward this week, resulting in temperatures breaching
100 degrees by Wednesday and continuing through the weekend. Heat
stress will increase especially during the overnight hours as
lows struggle to fall below the middle 70s. While chances for
convection remain quite low during the remainder of the forecast
period, the main upcoming hazard will be heat as ridging dominates
the southern Great Plains.
Sincavage
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/28
Hazardous weather outlook, Jul 5, 1:20 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
220 PM CDT Sun Jul 5 2020
TXZ021>044-061930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
220 PM CDT Sun Jul 5 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorm chances will increase tonight as one or more
thunderstorm complexes are expected nearby. Storms will have
potential for wind gusts to 65 mph, hail near 1 inch diameter, and
extremely heavy rainfall that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A heightened heat risk will develop late this week and continue into
next weekend as high temperatures climb into the triple digits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.
Thunderstorm Wind, Lubbock
- When
- July 5, 8:11 PM CST
- Where
- Lubbock County, Reese Afb
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.600, -102.050
A Texas Tech University West Texas mesonet site at Reese measured a wind gust to 68 mph.
Thunderstorm Wind, Lubbock
- When
- July 5, 9:07 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.670, -101.820
The automated surface observing system at Lubbock Preston Smith International Airport measured a wind gust to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 5, 202019 injured · $110,000 · 1.5 in hail · 6 events
- Excessive Heat in California, July 5 to 8, 20201 death · 1 injured · 2 events
- Heat in Arizona, July 5, 20201 death · 1 event
- Damaging Wind in North Carolina, July 5, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 25, 2020$260,000 · 3 in hail · 19 events
- Damaging Winds in North Carolina, July 5, 2020$105,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 5, 2020$28,000 · 1.25 in hail · 13 events
- Flash Flooding and Flood in Kentucky, July 5 to 9, 20201 in hail · 30 events
- Lightning Strike in Florida, July 5, 20202 injured · 1 event
- Hail and Damaging Winds in Alabama, July 5, 2020$3,000 · 52 kt wind · 17 events
- Damaging Winds in Massachusetts, July 5, 2020$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Dakota, July 5, 202067 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901637, 901638.